Weight gain common side effect of some psychiatric medications

Lack of energy, lack of motivation and sedating medications are all contributing factors

Dr. Paul LatimerAn unfortunate reality sometimes associated with mental illness and its treatment is unwanted weight gain.

Some psychiatric illnesses such as mood disorders and anxiety disorders can cause changes in appetite and motivation that can lead to weight gain on their own. However, weight gain is also a fairly common side effect of some psychiatric medications.

Atypical antipsychotics (particularly those with an affinity for histamine receptors in the body) seem to be among the worst medications for weight gain. These drugs are used to treat bipolar disorder and schizophrenia and can mean the difference between independence and institutionalization for many people with these serious illnesses.

Mood stabilizers such as lithium and divalproex sodium, which are also used to treat bipolar disorder, can also cause significant weight gain in some patients.

Weight gain is a problematic side effect because it can put patients at increased risk for other health problems such as diabetes and heart disease, which are already more likely for many psychiatric patients than for the general population. Gaining weight is also upsetting for the individual and can further damage self esteem.

Many people even stop medication use because of weight gain, which puts them at risk of a serious recurrence of their mental illness.

Even in these situations, weight gain occurs because too many calories are being consumed or too few are being expended. Many people have the idea that when weight gain occurs in relationship to taking medication it is occurring by some other mechanism that has nothing to do with calories consumed and calories expended.

In situations where weight gain is known to be a risk, it is important to monitor weight closely and act before the weight gain becomes a major hurdle. Fortunately, there are some steps that can help ensure weight gain is kept to a minimum during mental health treatment.

In fact, many of the same rules apply for anyone who wishes to achieve and maintain a healthy weight.

Learning to eat nutritious foods including fruits and vegetables and eating fewer foods that are high in calories and low in nutrients can help. Also, cutting back on ‘junk’ food such as chips and soda are also ways to keep the waistline in check.

Some psychiatric medications make people feel hungry all the time. Some recommended ways to combat this side effect include chewing gum or drinking water to curb an insatiable appetite. In some cases if this is very severe, a change in medication may be warranted or the addition of other medications that suppress appetite may be a possibility.

Support from peers in similar circumstances as well as from health care providers can also help motivation for a healthy, balanced diet.

As is the case for anyone, increasing physical activity is an important way to keep weight gain to a minimum. Walking is a safe and effective way to stay active as are cycling and swimming. Higher intensity activities like aerobics classes or jogging are also effective if there are no health problems preventing high intensity exercise.

This is probably the major element missing in most psychiatric patients who are gaining weight. Lack of energy, lack of motivation and sedating medications are all contributing factors to unwanted weight gain. For someone who never leaves the house or who may be in bed most of the day, very few calories can be consumed without gaining weight.

Dr. Latimer is president of Okanagan Clinical Trials and a Kelowna psychiatrist.


The views, opinions and positions expressed by columnists and contributors are the author’s alone. They do not inherently or expressly reflect the views, opinions and/or positions of our publication.

Leave a Reply

Your email address will not be published.